close hamburger search alert

Digitalis Toxicity: The Deadly Potential of Digitalis
Digitalis toxicity occurs when you take too much digitalis, a medication used to treat heart conditions.

Table of Contents
powered by healthline

Average Ratings

Overview

Digitalis toxicity (DT) occurs when you take too much digitalis (also known as digoxin or digitoxin), a medication used to treat heart conditions. Signs of toxicity include nausea, vomiting, and an irregular heartbeat. To prevent DT, monitor your intake of digitalis to make sure you’re not taking too much of the medication.

What Causes Digitalis Toxicity?

You might experience DT if your body cannot tolerate the medication dosage you are taking. Taking too much digitalis at one time or for a long period of time can be toxic. If a normal dose of digitalis becomes toxic, there may be other factors (e.g., kidney problems) making it hard for your body to eliminate the excess.

Who Is at Risk for Digitalis Toxicity?

The following conditions and factors may increase your risk of toxicity if you are taking digitalis:

  • dehydration
  • low potassium levels due to taking diuretics (substances that help your body to eliminate fluids)
  • low magnesium levels
  • kidney problems that lower your ability to get rid of toxins through your urine
  • combining digitalis with certain other medications (e.g., quinidine for abnormal heart rhythms)
  • thyroid problems

The minerals potassium and magnesium are essential for maintaining proper heart function and rhythm. If your levels of these minerals are too low, your sensitivity to digitalis increases. This puts you at a higher risk of DT.

What Are the Symptoms of Digitalis Toxicity?

The main symptoms of DT affect your stomach, breathing, and vision. Because the condition is a form of poisoning, you will likely lose your appetite and experience nausea, vomiting, and/or diarrhea. Your heart might also beat faster or slower than usual, or you might have an irregular heartbeat.

You might experience confusion. Although rare, you might also see bright spots, have blurry vision, or experience blind spots. In addition, you might urinate much more or less than usual. Your body could also become swollen.

A severe case of DT is dangerous because it can cause your heart to beat too quickly, too slowly, or irregularly. Heart failure is a significant risk of DT and can be life-threatening.

How Is Digitalis Toxicity Diagnosed?

Your doctor will ask questions about the type of digitalis you take and your current dosage. The following tests may also be necessary to diagnose the condition:

  • an electrocardiogram (ECG) to test for abnormal heartbeats
  • a blood chemistry test to examine your metabolism
  • a blood test for digitalis levels (e.g., digoxin or digitoxin test)
  • a blood test to check your kidney function
  • magnesium and potassium level tests

How Is Digitalis Toxicity Treated?

Breathing Assistance

If you are having trouble breathing, breathing machines may help. If your heart is beating too slowly or irregularly, you may be given medication or electric shock therapy (cardioversion).

Stomach and Blood Cleaning

To treat toxicity, your doctor might pump your stomach by inserting a tube down your throat. You might also be asked to take charcoal tablets to lower the level of digitalis in your blood.

If your condition is extreme, your doctor may use a method called hemodialysis (blood filtering). This will remove digitalis from your blood. Specific antibodies may also be prescribed to target and lower digitalis levels in your body.

How Can Digitalis Toxicity Be Prevented?

To prevent the condition, monitor your intake of digitalis medications. A doctor must regularly check the amount of the drug in your blood, especially if you have other conditions, such as a kidney problem. Doses of digitalis that are normal for others may be toxic for you. It depends on your body chemistry and general health. Your doctor might also recommend that you take potassium or magnesium supplements to prevent your levels of those minerals from dropping too low.

Written by: Chitra Badii and Marijane Leonard
Edited by:
Medically Reviewed by: [Ljava.lang.Object;@6217bb4f
Published: Jul 25, 2012
Published By: Healthline Networks, Inc.
Top of page
General Drug Tools
General Drug Tools
view all
Health Management
Programs
Health Management Programs
view all
Tools for
Healthy Living

Change your life with these simple tools

Tools for Healthy Living
view all